Photo: Getty Images
A study published in the British Medical Journal has found that non-steroidal anti-inflammatory drugs like ibuprofen can cause irregular heartbeat (atrial fibrillation).
Between 1999 and 2008, over 32,000 patients with a diagnosis of irregular heartbeat were matched with 325,918 people of the same age group and gender.
The people most at risk of irregular heartbeat were those who had just started taking the drug.
Nine percent of cases and 7 percent of controls were current users of anti-inflammatory medication. When compared to people who didn’t use any of these medications, first time users had a 40 percent increase in irregular heartbeat.
The study authors concluded that "Use of non-aspirin NSAIDs was associated with an increased risk of atrial fibrillation or flutter. Compared with non-users, the association was strongest for new users, with a 40-70% increase in relative risk (lowest for non-selective NSAIDs and highest for COX 2 inhibitors). Our study thus adds evidence that atrial fibrillation or flutter needs to be added to the cardiovascular risks to be considered when prescribing NSAIDs."
Professor Jerry Gurwitz from Massachusetts Medical School suggested that doctors should think carefully about whether or not to prescribe anti-inflammatory painkillers to older patients with a history of high blood pressure or heart failure, as people in these groups were more likely to be affected by irregular heartbeat. Far from being a trivial complaint, it is associated with an increased long term risk of stroke, heart failure and even death. Two million Americans and four million Europeans have an irregular heartbeat.
Ibuprofen has also been implicated in causing meningitis in adults and children. A patient information sheet for infant ibuprofen for babies over six months of age listed meningitis as a serious side effect of the drug and instructed parents to stop using the medication and see a doctor immediately.